Vitamin B6 decreases the risk of levetiracetam discontinuation in children with epilepsy: A retrospective study.

Journal: Epilepsy & Behavior : E&B
Published:
Abstract

Objectives: Levetiracetam (LEV) is an anti-seizure medication (ASM) known to have significant behavioral side effects in children with epilepsy. These side effects may be improved by supplemental vitamin B6 (pyridoxine) use. Our research aimed to study risk factors for LEV side effects and the role of vitamin B6 in altering this risk.

Methods: We retrospectively analyzed the demographic and clinical profile of all pediatric patients on LEV treatment between July 2019 and December 2020. T-tests, Chi-square and Fisher exact tests were used to assess predictors of LEV discontinuation. A p-value of <0.05 was considered statistically significant.

Results: 150/240 (62%) children were on additional medications besides LEV for epilepsy management. Thirty-five percent children reported side effects, especially behavioral and mood concerns. Of the patients who reported side effects on LEV, 71% were taking vitamin B6 (n = 59). The rate of LEV discontinuation was significantly lower for children on vitamin B6 than children not taking B6, regardless of monotherapy or polypharmacy (49% v 88% respectively, p = 0.001). Over half of the patients who were able to remain on LEV reported improved behavior with B6 supplementation as compared to those who were unable to continue LEV (17/30, 57% versus 0/26, 0%; p < 0.001).

Conclusions: Levetiracetam side effects significantly impact the tolerability of this ASM in children with epilepsy. Our results suggest that vitamin B6 supplementation can significantly reduce the odds of discontinuing LEV due to its behavioral side effects.

Authors
Karen Lob, Julia Bassell Hawkins, Rachit Patil, Duyu Nie, Luca Bartolini
Relevant Conditions

Epilepsy, Seizures